Call Us Today! 480-389-2428

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably widespread. From popular pain medicine to tinnitus medicine, here’s some information on medicines that impact your hearing for better or for worse.

Your Ears Can be Impacted by Medications

Pharmaceuticals are an almost $500 billion industry and the United States makes up nearly half of that usage. Do you regularly use over-the-counter medication? Or maybe your doctor has prescribed you with some kind of medication. It commonly happens that people ignore the warnings that come with almost all medications because they assume they won’t be affected. So it’s worthwhile to point out that some medications raise the risk of hearing loss. Some medications can, on the plus side, assist your hearing, like tinnitus treatment. But how can you know which drugs are safe and which ones are the medications will be harmful? But if you get prescribed with a medication that is known to lead to hearing loss, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

Most people are shocked to hear that something they take so casually may cause hearing loss. Researchers looked at the kind of pain relievers, frequency and duration in addition to hearing loss frequency. This connection is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Continued, day to day use of over-the-counter painkillers damages hearing. 2 or more times a week is defined as regular use. You typically see this frequency in people with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk nearly doubled if they were taking this drug to manage chronic pain. To be clear, prescription medications are just as bad. Loss of hearing might be caused by the following:

  • Fentinol
  • Methadone
  • Oxycodone

The exact cause of the hearing loss is not clear. These drugs might decrease blood flow to your sensitive inner ear, which as time passes would kill nerves that pick up sound. That’s why loss of hearing might be the results of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be reasonably safe if used as directed. But certain forms of antibiotic may raise the risk of hearing loss: Aminoglycoside. Studies are in the early stages so we haven’t had solid facts on human studies as of yet. But there absolutely seem to be a few people who have noticed loss of hearing after using these medications. It’s persuasive enough to see the outcomes of the animal testing. The medical community thinks there may be something going on here. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every time. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases

More persistent conditions are managed over a longer period of time with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Side effect concerns in the past decade have encouraged doctors to prescribe alternatives. Why some antibiotics worsen hearing loss still needs more investigation. It seems that permanent harm may be caused when these drugs create swelling of the inner ear.

3. How Quinine Affects Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases observed where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Chemo Drugs May Injure Your Hearing

You understand there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are loading the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. Some of the drugs that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. You may need to talk to your hearing care expert about tracking your hearing while you’re dealing with cancer treatments. Or you might want to look into whether there are any recommendations we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You may be taking diuretics to help manage fluid balance in your body. But the body can inevitably be dehydrated by going too far in one direction when trying to manage the issue with medication. This can lead to swelling when salt vs water ratios become out of balance. Although it’s typically temporary, this can cause loss of hearing. But hearing loss may become permanent if you let this imbalance continue. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the permanent damage a lot worse. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Taking Medications That Cause Loss of Hearing What Can You do?

Never stop using a medication that has been prescribed by a doctor without consulting your doctor first. Note all of the drugs you take and then consult your doctor. If your doctor has you on any of these drugs that lead to loss of hearing, ask if there are alternate options that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. In certain situations, small changes to your diet and exercise routine can put you on a healthier path. These changes could also be able to reduce pain and water retention while strengthening your immune system. If you are or have been using these ototoxic drugs, you need to schedule an appointment to have your hearing examined as soon as possible. Loss of hearing can progress very slowly, which makes it less noticeable at first. But don’t be mistaken: it can affect your happiness and health in ways you may not recognize, and catching it early gives you more possibilities for treatment.